Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What's going ON!
Feb 26, 2010

I was undetectable for two years last time April 09. I took my six month test in October 09 VL 130 tested Nov 09 VL 360 Dec 09 VL 160 Last test 1-25-10 VL100. Doctor wants me to test again in March. I do not understand what is happening! I am on Atripla and Ziagen. Why is my VL fluctating? Do I need to change my meds? Please help I am confused. Pete in NY

Response from Dr. McGowan

Dear Pete,

It is unusual for a virus to "break through" suppressive therapy after 2 years. It could happen if you had slacked off and started missing some doses...that would be the first thought.

If not, then we would have to look at why you were on 4 drugs instead of the usual 3 (Atripla has 3 drugs in it) in the first place. If that was due to some pre-existing drug resistance in your virus than this new low level virus could be the continued evolution of resistance if the cocktail was partially effective due to those old mutations.

The last possibility is that there is some ongoing inflammation in your body...it could be from a virus like herpes or CMV that can be reactivated. Since this has been going on over a 3-4 month period your doctor should look for some cause of inflammation (immune activation). The list of possible causes may depend on your CD4 count...if it were low or dropping it opens up more possibilities.

All the levels are less than 400 which is good, but the level is too low to reliably get a new drug resistance test (although I would order a genotype just in case it blips higher). If no other cause is found and the VL remains detectable than the regimen may have to be "intensified" to see if that will stop the blipping.

Best, Joe



Previous
pls reply me
Next
What are my options

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement